Texas, 2013

Damaging Wind in Texas, July 20, 2013

July 20, 2013 · NWS AMA · 1 event in 1 county or zone

Scattered showers developed across the Texas Panhandle along residual outflow boundaries from early morning storms during the early afternoon hours of the 20th. A weak mid-level disturbance moving southward out of Colorado helped to cause brief intensifications in these scattered showers before quickly weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers developed across the Texas Panhandle along residual outflow boundaries from early morning storms during the early afternoon hours of the 20th. A weak mid-level disturbance moving southward out of Colorado helped to cause brief intensifications in these scattered showers before quickly weakening. While weakening, the storms produced isolated downbursts. The storms moved out of the Texas Panhandle by the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 10:57 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 20, 10:57 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1157 AM CDT SAT JUL 20 2013

.AVIATION...
18Z TAF CYCLE
CONVECTION CHANCES INCREASE THIS AFTERNOON INTO TONIGHT ACROSS ALL
THREE TAF SITES...MAINLY AFTER 20Z TO 22Z TODAY. WILL INCLUDE A VCTS
IN THE PREVAILING GROUP AT ALL THREE TAF SITES AND A TEMPO GROUP FOR
THE POSSIBILITY FOR THE CONVECTION AFFECTING THE TAF SITES THROUGH
ABOUT 02Z SUNDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH
SOUTHERLY TO SOUTHWESTERLY WINDS 10 TO 20 KNOTS WITH SOME OCCASIONAL
GUSTS THROUGH 00Z SUNDAY...THEN 5 TO 15 KNOTS AFTER 00Z SUNDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT SAT JUL 20 2013/

UPDATE...
MORNING GRIDDED POPS HAVE BEEN RECONFIGURED. THE HIGHEST RAIN/STORM
CHANCES /30 PERCENT/ HAVE BEEN DRAWN OVER THE EASTERN OKLAHOMA
PANHANDLE AND NORTHEASTERN TEXAS PANHANDLE IN PROXIMITY TO A
CIRCULATION SEEN IN RADAR MOSAIC OVER SOUTHWESTERN KANSAS. MORE
ISOLATED SHOWERS/STORMS WILL CONTINUE TO PROGRESS SOUTHEASTWARD FROM
THE VICINITY OF PALO DURO CANYON.

AVIATION...
THE IMMEDIATE THREAT OF THUNDERSTORMS HAS DECREASED AT BOTH KAMA AND
KGUY TERMINALS. SCATTERED TO BROKEN CLOUDS WILL GENERALLY PERSIST IN
THE 5-10 KFT HEIGHT RANGE. CONFIDENCE FOR RENEWED CONVECTION IN
PROXIMITY TO THE KGUY AND KDHT TERMINALS IS SUFFICIENT ENOUGH TO
WARRANT VCTS AFTER 18-20Z. WILL NEED TO MONITOR TRENDS FOR POTENTIAL
VISIBILITY RESTRICTIONS SHOULD STORMS DIRECTLY IMPACT THOSE SITES
THIS AFTERNOON...BUT WILL NOT INCLUDE SUCH MENTION ATTM. OTHERWISE...
LOWER CONFIDENCE FOR STORMS EXIST FOR KAMA...AND HAS BEEN OMITTED
THERE FOR THIS UPDATE.

PREV DISCUSSION... /ISSUED 325 AM CDT SAT JUL 20 2013/

DISCUSSION...
AN MCV WAS FOUND NEAR GCK THIS MORNING. AN OUTFLOW BOUNDARY WAS
MOVING SOUTHEAST ACROSS THE SOUTHEAST HALF OF THE TEXAS PANHANDLE.
BOTH OF THESE FEATURES HAVE HELPED SPARK SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHERN AND EASTERN CWA EARLY THIS MORNING. BELIEVE THAT
THE ACTIVITY OVER THE EASTERN OKLAHOMA PANHANDLE AND NORTHEAST TEXAS
PANHANDLE MAY LAST THE LONGEST AS THE KANSAS MCV MOVES SLOWLY SOUTH.
THE ACTIVITY IN THE SOUTHERN TEXAS PANHANDLE ALONG THE OUTFLOW
BOUNDARY SHOULD WANE LATER THIS MORNING AS THE LOW LEVEL JET
DECREASES.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SHOULD MOVE INTO THE
NORTHWEST CWA FROM COLORADO AND NEW MEXICO THIS AFTERNOON AND
TONIGHT. THE ACTIVITY WILL LIKELY SPREAD ACROSS ALL OF THE OKLAHOMA
PANHANDLE AND NORTHERN TEXAS PANHANDLE AGAIN.

THE UPPER LEVEL RIDGE EDGES EVER SO SLIGHTLY EASTWARD THROUGH NEXT
WEEK...SO MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE
SHUNTED TO THE NORTH OF THE CWA. HOWEVER... WE WILL REMAIN IN A
LIGHT NORTHWEST FLOW ALOFT...SO IF SOME SHOWERS AND THUNDERSTORMS
CAN GET GOING CLOSER TO HOME...SUCH AS THE RATON MESA...THEN WE MAY
SEE SOME RAIN IN THE NORTHWEST ON ANY ONE OF THESE DAYS THROUGH THE
REST OF THE FORECAST. THIS IS PROBABLY BETTER HANDLED ON A DAY TO
DAY BASIS INSTEAD OF SPREADING POPS ACROSS THIS AREA FOR SEVERAL
DAYS NOW.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE MIDDLE OF NEXT WEEK. THE LOWEST AFTERNOON RELATIVE
HUMIDITY VALUES MAY GET DOWN TO BELOW 20 PERCENT IN THE NORTHWEST CWA
MONDAY THROUGH WEDNESDAY...BUT THIS IS WHERE THE LIGHTER WINDS
WILL BE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Jul 20, 9:58 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1058 AM CDT SAT JUL 20 2013

OKZ001>003-TXZ001>020-202100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1058 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THIS AFTERNOON
THROUGH TONIGHT. THE MAIN HAZARDS WITH THESE STORMS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND ISOLATED AREAS OF HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Jul 20, 12:30 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
130 PM CDT SAT JUL 20 2013

TXZ008-009-201930-
HUTCHINSON TX-ROBERTS TX-
130 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROBERTS AND EASTERN
HUTCHINSON COUNTIES UNTIL 230 PM CDT...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTH OF SKELLYTOWN...OR 16 MILES
NORTHEAST OF BORGER...MOVING EAST AT 5 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN HUTCHINSON AND WESTERN ROBERTS
  COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3596 10092 3570 10087 3569 10126 3587 10129
TIME...MOT...LOC 1830Z 261DEG 5KT 3580 10116

SCHNEIDER
Special weather statement, Jul 20, 12:47 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
147 PM CDT SAT JUL 20 2013

TXZ005-009-010-201945-
HEMPHILL TX-LIPSCOMB TX-ROBERTS TX-
147 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...
SOUTHWESTERN LIPSCOMB AND NORTHERN HEMPHILL COUNTIES UNTIL 245 PM
CDT...

AT 144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CANADIAN...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LIPSCOMB...           CANADIAN...           LAKE MARVIN...
  GLAZIER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3581 10030 3598 10059 3632 10033 3600 9999
      3587 9999
TIME...MOT...LOC 1847Z 218DEG 10KT 3600 10043

SCHNEIDER
Special weather statement, Jul 20, 1:15 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SAT JUL 20 2013

TXZ004-005-009-010-202015-
HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
215 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...
SOUTHEASTERN OCHILTREE...SOUTHERN LIPSCOMB AND NORTHERN HEMPHILL
COUNTIES UNTIL 315 PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LAKE MARVIN...OR 19 MILES
EAST OF CANADIAN...MOVING EAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CANADIAN...           LAKE MARVIN...        HIGGINS...
  GLAZIER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3578 10061 3611 10067 3618 10000 3581 10000
TIME...MOT...LOC 1915Z 259DEG 7KT 3594 10004

SCHNEIDER

The radar

The Amarillo radar (KAMA), 139 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hemphill

When
July 20, 1:34 PM CST to 1:35 PM CST
Where
Hemphill County, 0.69 mi S of Canadian Hemphill Ar
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.890, -100.400

An isolated thunderstorm briefly intensified over Hemphill County during the early afternoon hours of the 20th. The storm collapsed upon it's own updraft and produced a 61 mph downburst 2 miles southwest of Canadian (Hemphill County). This gust was measured by the Texas Department of Transportation AWOS at Canadian (Hemphill County). No damage was reported in association to this gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468560.